Alert archive / Louisiana / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS New Orleans, LA

April 28, 20205 parishes in Louisiana

NWS New Orleans, LA issued this flash flood warning at Apr 28, 2020, 6:30 PM CDT for 5 parishes in Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2020, 6:30 PM CDT (23:30 UTC)
Expired
Apr 28, 2020, 9:30 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Ascension Parish, LA, East Baton Rouge Parish, LA, Iberville Parish, LA, Livingston Parish, LA, West Baton Rouge Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2051 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

351 
WGUS54 KLIX 282330
FFWLIX
LAC005-033-047-063-121-290230-
/O.NEW.KLIX.FF.W.0001.200428T2330Z-200429T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
630 PM CDT Tue Apr 28 2020

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Ascension Parish in southeastern Louisiana...
  Southeastern West Baton Rouge Parish in southeastern Louisiana...
  Central Livingston Parish in southeastern Louisiana...
  Southeastern Iberville Parish in southeastern Louisiana...
  South central East Baton Rouge Parish in southeastern Louisiana...

* Until 930 PM CDT.

* At 629 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to three inches of rain has 
  already fallen across portions of the area, with an additional one 
  to two inches of rain likely. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Baton Rouge, Gonzales, Donaldsonville, Plaquemine, Oak Hills Place,
  St. Gabriel, Addis, Brusly, White Castle, Sorrento, French
  Settlement, Port Vincent, Old Jefferson, Geismar, Inniswold,
  Prairieville, Village St. George, Bayou Sorrel, Shenandoah and
  Gardere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3039 9127 3045 9067 3023 9070 3007 9106
      3008 9108 3006 9109 3005 9113 3013 9143

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$
1 follow-up statement
866 
WGUS74 KLIX 290225
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
925 PM CDT Tue Apr 28 2020

LAC005-033-047-063-121-290234-
/O.EXP.KLIX.FF.W.0001.000000T0000Z-200429T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ascension LA-West Baton Rouge LA-Livingston LA-Iberville LA-
East Baton Rouge LA-
925 PM CDT Tue Apr 28 2020

...THE FLASH FLOOD WARNING FOR ASCENSION...SOUTHEASTERN WEST BATON
ROUGE...CENTRAL LIVINGSTON...SOUTHEASTERN IBERVILLE AND SOUTH CENTRAL
EAST BATON ROUGE PARISHES WILL EXPIRE AT 930 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3039 9127 3045 9067 3023 9070 3007 9106
      3008 9108 3006 9109 3005 9113 3013 9143

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 4:22 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 28, 4:22 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
422 PM CDT Tue Apr 28 2020

.SYNOPSIS...
Mosaic radar showed convection from southwest Mississippi to
southeast Texas. In addition, IR satellite imagery showed cloud
top cooling over southeast Texas and southwest Louisiana. Latest
surface analysis showed a 1024mb off the Georgia coast and 1004mb
low over west Texas. Southerly flow was present across Texas and
Lower Mississippi Valley. Surface dewpoints were in the 60s and
70s over east Texas, 60s over Louisiana, and 50s over Mississippi.

Upper level analysis showed a short wave from northwest
Mississippi to southeast Texas and clipper system over the
northern and central plains diving southeast. Isotach analysis
showed the northern stream jet of 120 knots from Montana to
northern Colorado on the backside of the clipper.

&&

.DISCUSSION...
HRRR and RAP continue to show convection associated with the
short wave pressing east southeast this afternoon and this
evening. NAM12 and GFS showed lapse rates of 7.0 to 7.5 C/km from
700 to 500mb from southwest Mississippi to southwest Louisiana
this evening. LCH sounding from 12z this morning showed a lapse
rate of 8.6 C/km and surface base cape value 420j/kg. Southerly
winds have modified instability values across east Texas and west
Louisiana. Forecasted surface base cape values increase 600 to 800
j/kg this afternoon but this convection is driven by the short
wave. As the short wave push east, expecting this convection to
push east weakening before midnight.

Wave over northern and central plains will continue to dive
southeast and deepen the main trough over the mid Mississippi
Valley overnight into Wednesday. An associated trough axis and
frontal zone will push into the area early Wednesday. With the
ongoing convection, cautiously looking at this second wave of
convection along the front.

Surface base cape values are expected 300 to 600 j/kg directly
north and east of Lake Pontchartrain but pooling along this
boundary with cape values 1000 to 2000 j/kg west of Lake
Pontchartrain after midnight. Moisture will pool along the
frontal with precipitable water values 1.8 to 1.9 inches. As a
result, will maintain high rain chances with more showers and
scattered embedded storms along the front early Wednesday. A few
strong to severe storms in a squall line are possible with hail
and strong to damaging wind gusts being the main factor but can
not rule out an isolated tornado. Showers and storms will linger
through Wednesday day period as rainfall amounts of 1 to 2 inches
can be expected. Dry conditions are expected through Thursday
through the weekend with warm conditions.

&&

.AVIATION...
Short range models are suggesting convection developing over
southwest Louisiana tracking southeast affecting KBTR, KHUM, KMSY
and KNEW between 23z today and 03z Wednesday. Will use tempo TS to
cover this threat. Cigs will move into the area just before
midnight at OVC030 and fall to OVC010 before daylight while sh/ts
will also be noted as prevailing at NW terminals before daylight
and all remaining terminals after daylight. Some of these TS could
produce strong wind speeds as well.

&&

.MARINE...
Return flow will continue through Wednesday morning ahead of an
approaching cold front. Winds will increase on Wednesday afternoon
and Wednesday night especially behind the front as a moderate
offshore flow once again returns to the coastal waters. Offshore
flow will continue on Thursday and gradually lull by Thursday
night remaining light but shifting around to a southerly direction
over the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  65  77  55  76 /  70  90   0   0
BTR  65  78  54  76 /  70  90   0   0
ASD  65  79  55  79 /  50  90   0   0
MSY  68  79  61  78 /  50  90   0   0
GPT  68  77  58  76 /  20  90  10   0
PQL  66  80  55  79 /  20  90  20   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Apr 28, 3:40 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
340 PM CDT Tue Apr 28 2020

LAZ034>037-046>048-050-MSZ069-282145-
Iberville-Livingston-St. Helena-East Feliciana-Pointe Coupee-West
Baton Rouge-East Baton Rouge-West Feliciana-Amite-
340 PM CDT Tue Apr 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN WEST
FELICIANA...WEST BATON ROUGE...ST. HELENA...SOUTHEASTERN POINTE
COUPEE...NORTHWESTERN LIVINGSTON...EAST FELICIANA...CENTRAL
IBERVILLE...EAST BATON ROUGE PARISHES IN SOUTHEASTERN LOUISIANA AND
AMITE COUNTIES...

At 339 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Liberty to near Slaughter to near
Ramah. Movement of the line of thunderstorms was southeast at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Plaquemine, Port Allen,
Jackson, Clinton, Liberty, Greensburg, Oak Hills Place, St. Gabriel,
Walker, Addis, Brusly, Maringouin, Slaughter, Rosedale, Grosse Tete
and Wilson.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3124 9055 3085 9057 3055 9075 3016 9123
      3033 9163 3036 9164 3038 9163 3043 9163
      3081 9121 3100 9108 3100 9106 3102 9106
      3133 9084
TIME...MOT...LOC 2039Z 299DEG 24KT 3124 9082 3078 9115 3038 9159
Local storm report, Apr 28, 4:25 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
425 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     3 W LIBERTY             31.16N 90.85W
04/28/2020                   AMITE              MS   LAW ENFORCEMENT

            MHP BROOKHAVEN REPORTED A TREE WAS BLOWN DOWN AND WAS
            BLOCKING BOTH LANES ON HIGHWAY 24 WEST OF LIBERTY. TIME
            ESTIMATED.

&&

BWAGNER
Local storm report, Apr 28, 4:34 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
434 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     4 N LIBERTY             31.22N 90.80W
04/28/2020                   AMITE              MS   LAW ENFORCEMENT

            TREES REPORTED BLOCKING THE ROADWAY ON HIGHWAY 569 ABOUT
            4 MILES NORTH OF LIBERTY.

&&

BWAGNER
Special weather statement, Apr 28, 4:35 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service New Orleans LA
435 PM CDT Tue Apr 28 2020

LAZ036-037-071-282200-
St. Helena-Northern Tangipahoa-East Feliciana-
435 PM CDT Tue Apr 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. HELENA...
NORTHEASTERN EAST FELICIANA AND NORTHWESTERN TANGIPAHOA PARISHES...

At 435 PM CDT, a strong thunderstorm was located near Darlington, or
11 miles northwest of Greensburg, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Greensburg, Kentwood, Darlington, Easleyville and Tangipahoa.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3083 9090 3099 9091 3100 9051 3083 9045
TIME...MOT...LOC 2135Z 262DEG 25KT 3093 9083
Special weather statement, Apr 28, 4:54 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service New Orleans LA
454 PM CDT Tue Apr 28 2020

LAZ036-037-048-050-282245-
Livingston-St. Helena-East Feliciana-East Baton Rouge-
454 PM CDT Tue Apr 28 2020

...A STRONG THUNDERSTORM WILL AFFECT ST. HELENA...NORTHWESTERN
LIVINGSTON...SOUTHEASTERN EAST FELICIANA AND NORTHEASTERN EAST BATON
ROUGE PARISHES...

At 454 PM CDT, a strong thunderstorm was located near Pride, or 13
miles north of Denham Springs, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Greensburg and Montpelier.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3049 9093 3071 9095 3096 9058 3066 9058
TIME...MOT...LOC 2154Z 243DEG 23KT 3067 9091
Special weather statement, Apr 28, 5:32 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service New Orleans LA
532 PM CDT Tue Apr 28 2020

LAZ046>050-058-282330-
Iberville-Livingston-Ascension-St. John The Baptist-West Baton
Rouge-East Baton Rouge-
532 PM CDT Tue Apr 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOHN THE
BAPTIST...ASCENSION...SOUTHEASTERN WEST BATON ROUGE...SOUTHERN
LIVINGSTON...EAST CENTRAL IBERVILLE AND SOUTH CENTRAL EAST BATON
ROUGE PARISHES...

At 532 PM CDT, a strong thunderstorm was located over St. Gabriel, or
8 miles south of Oak Hills Place, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Gonzales, Oak Hills Place, St. Gabriel, White Castle, Sorrento,
French Settlement, Port Vincent, Springfield, Old Jefferson, Geismar,
Prairieville, Village St. George, Gardere, Carville, Whitehall,
Shenandoah and Killian.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3036 9119 3046 9055 3031 9053 3030 9056
      3026 9059 3022 9057 3020 9060 3017 9058
      3015 9121
TIME...MOT...LOC 2232Z 259DEG 28KT 3025 9109

CAB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 2:57 PM CDTSpecial Weather StatementLIXPointe Coupee, West Feliciana63 min
Apr 28, 3:40 PM CDTSpecial Weather StatementLIXEast Baton Rouge, East Feliciana, Iberville, Saint Helena, West Baton Rouge65 min
Apr 28, 4:35 PM CDTSpecial Weather StatementLIXSaint Helena25 min
Apr 28, 4:54 PM CDTSpecial Weather StatementLIXSaint Helena51 min
Apr 28, 4:59 PM CDTSevere Thunderstorm WarningLIXLivingston, Saint Helena, Tangipahoa31 min
Apr 28, 5:04 PM CDTTornado WarningLIXLivingston, Saint Helena, Tangipahoa26 min
Apr 28, 5:27 PM CDTTornado WarningLIXLivingston, Saint Helena, Tangipahoa33 min
Apr 28, 5:32 PM CDTSpecial Weather StatementLIXAscension58 min
Apr 28, 5:58 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa, Washington47 min
Apr 28, 6:22 PM CDTSpecial Marine WarningLIX53 min

Nearby

Flash Flood Warnings in Louisiana, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.